Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 252, NWS Raleigh, NC

July 4, 2008Alamance County, Chatham County, Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 4, 2008, 8:10 PM EDT for Alamance County, Chatham County, Randolph County, North Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2008, 8:10 PM EDT (00:10 UTC)
Expired
Jul 4, 2008, 9:00 PM EDT
In force
50 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Alamance County, NC, Chatham County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 83 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 8:24 PM EDTTSTM WND DMG2 Nnw Siler City, NCTREE DOWN ON ASHTON CT...OFF OF PINEY GROVE CHURCH RD. RADAR ESTIMATED TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 050010
SVRRAH
NCC001-037-151-050100-
/O.NEW.KRAH.SV.W.0252.080705T0010Z-080705T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
810 PM EDT FRI JUL 4 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHATHAM COUNTY IN CENTRAL NORTH CAROLINA
  NORTHEASTERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 900 PM EDT

* AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER STALEY...OR 8 MILES NORTHWEST OF SILER
  CITY...MOVING EAST AT 15 MPH. PENNY SIZED HAIL AND WINDS IN 
  EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. THIS STORM HAS
  PRODUCED SIGNIFICANT WIND DAMAGE IN RANDOLPH COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  SNOW CAMP...
  SUTPHIN...

THIS IS A DANGEROUS STORM. SEVERE THUNDERSTORMS CAN BE AS DESTRUCTIVE
AS TORNADOES. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING
WINDS...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING. STAY AWAY FROM
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3603 7927 3599 7926 3591 7927 3587 7925
      3586 7924 3568 7916 3561 7961 3589 7963
      3589 7954 3593 7954
TIME...MOT...LOC 0010Z 249DEG 13KT 3581 7954

$$

WSS/RLH
3 follow-up statements
000 
WWUS52 KRAH 050021
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
820 PM EDT FRI JUL 4 2008

NCC151-050030-
/O.CAN.KRAH.SV.W.0252.000000T0000Z-080705T0100Z/
RANDOLPH NC-
820 PM EDT FRI JUL 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANDOLPH COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

LAT...LON 3603 7927 3600 7926 3591 7927 3586 7924
      3568 7916 3566 7955 3593 7954
TIME...MOT...LOC 0020Z 249DEG 13KT 3584 7949

$$

NCC001-037-050100-
/O.CON.KRAH.SV.W.0252.000000T0000Z-080705T0100Z/
CHATHAM NC-ALAMANCE NC-
820 PM EDT FRI JUL 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHERN ALAMANCE AND NORTHWESTERN CHATHAM COUNTIES...

AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SNOW
CAMP...OR 8 MILES NORTH OF SILER CITY...MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... SUTPHIN AND SAXAPAHAW.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
RANDOLPH COUNTY. THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3603 7927 3600 7926 3591 7927 3586 7924
      3568 7916 3566 7955 3593 7954
TIME...MOT...LOC 0020Z 249DEG 13KT 3584 7949

$$

WSS
000 
WWUS52 KRAH 050036
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
836 PM EDT FRI JUL 4 2008

NCC001-037-050100-
/O.CON.KRAH.SV.W.0252.000000T0000Z-080705T0100Z/
CHATHAM NC-ALAMANCE NC-
836 PM EDT FRI JUL 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHERN ALAMANCE AND CENTRAL CHATHAM COUNTIES...

AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES SOUTH
OF SUTPHIN...OR 9 MILES NORTHEAST OF SILER CITY...MOVING EAST AT 15
MPH.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
RANDOLPH COUNTY. THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3603 7927 3600 7926 3591 7927 3586 7924
      3568 7916 3567 7939 3567 7944 3566 7946
      3593 7954
TIME...MOT...LOC 0036Z 249DEG 13KT 3579 7932

$$

WSS
000 
WWUS52 KRAH 050058
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
858 PM EDT FRI JUL 4 2008

NCC001-037-050108-
/O.EXP.KRAH.SV.W.0252.000000T0000Z-080705T0100Z/
CHATHAM NC-ALAMANCE NC-
858 PM EDT FRI JUL 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ALAMANCE AND CENTRAL
CHATHAM COUNTIES EXPIRES AT 900 PM EDT...


THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE.

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

LAT...LON 3603 7927 3600 7926 3591 7927 3586 7924
      3568 7916 3567 7939 3567 7944 3566 7946
      3593 7954
TIME...MOT...LOC 0058Z 249DEG 13KT 3582 7923

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:47 PM EDT, 5 hours 23 minutes earlier.

Area forecast discussion, Jul 4, 2:47 PM EDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
247 PM EDT FRI JUL 4 2008

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER THE ATLANTIC WILL ALLOW MOISTURE TO
INCREASE ACROSS CENTRAL NORTH CAROLINA THIS WEEKEND. THE INCREASED
MOISTURE COMBINED WITH AN UPPER LEVEL TROUGH TO THE WEST WILL RESULT
IN AN INCREASED CHANCE OF SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH THE END WEEKEND AND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 200 PM FRIDAY...

THERE ARE MIXED SIGNALS REGARDING CONVECTIVE CHANCES FOR THE REST OF
TODAY INTO TONIGHT. FIRST OFF... ISOLATED CONVECTION HAS DEVELOPED
IN THE FOOTHILLS AND AS FAR EAST AS THE SW PIEDMONT AS OF 2 PM. WEAK
LOW LEVEL CONVERGENCE ASSOCIATED WITH A LEE TROUGH AND MLCAPES OF
500-1000 J/KG APPEAR TO BE THE REASONS FOR THE CONVECTIVE
INITIATION. IT IS DIFFICULT TO ASCERTAIN THE EVOLUTION OF CONVECTION
THIS AFTERNOON AS DEWPOINTS BEGIN TO LOWER WITH DEEP MIXING
ESTABLISHED. DEWPOINTS WILL DROP INTO THE UPPER 50S AND LOWER 60S
THROUGH THE REST OF THE AFTERNOON...AND THIS WILL PREVENT CAPE
VALUES FROM INCREASING ANY MORE. WILL SHOW A 20 POP (ISOLATED
COVERAGE) FOR THE WESTERN PIEDMONT TO ACCOUNT FOR CURRENT ACTIVITY
ON RADAR. FURTHER EAST...WILL LEAVE THE REST OF THE AFTERNOON DRY AS
CAPPING EVIDENT THIS MORNING ON THE MHX SOUNDING SHOULD BE
SUFFICIENT TO PREVENT DEVELOPMENT AS MODELS DO NOT ERODE THE CAP
UNTIL LATER THIS EVENING.

THERE APPEARS TO BE A BETTER CHANCE AT CONVECTION...ESPECIALLY OVER
NORTHWEST PORTIONS OF THE CWA THIS EVENING. AS MIXING IS
LOST...BOUNDARY LAYER MOISTURE WILL INCREASE AS SFC DEWPOINTS CLIMB
BACK INTO THE UPPER 60S TO NEAR 70. IN ADDITION...A WEAK SHORT WAVE
OVER THE TN VALLEY... NOTED WITH THE COOL POOL OVER NASHVILLE THIS
MORNING...WILL SKIRT THE NW PIEDMONT THIS EVENING. THIS MAY PRODUCE
ADDITIONAL CONVECTION IN THE FOOTHILLS THAT COULD THEN WORK ITS WAY
INTO THE NW PIEDMONT. OUTFLOW BOUNDARIES WILL ALSO PLAY AN IMPORTANT
ROLE IN DETERMINING CONVECTIVE EVOLUTION THIS EVENING...AND THAT IS
VERY HARD TO DETAIL AT THIS JUNCTURE. WILL MAINTAIN THE THEME OF THE
PREVIOUS FORECAST... WITH POPS INCREASING TO LOW END CHANCE IN AREAS
NORTH AND WEST... ONLY SHOWING A SLIGHT CHANCE FURTHER SOUTHEAST
WHERE THERE APPEARS TO BE NO APPRECIABLE UPPER LEVEL LIFT. AREAS IN
THE SOUTHEAST WILL HAVE TO RELY ALMOST SOLELY ON OUTFLOW BOUNDARIES
MOVING INTO THE AREA. MOST CONVECTION SHOULD DIMINISH AFTER 06Z WITH
BOUNDARY LAYER STABILIZATION AND LACK OF SIGNIFICANT UPPER LEVEL
SUPPORT. LOWS VERY MILD TONIGHT WITH AT LEAST PARTLY CLOUDY SKIES
AND A PERSISTENT SW WIND. LOWS 69-73.

AN INCREASE IN CONVECTIVE COVERAGE IS EXPECTED FOR SATURDAY. A BROAD
MID AND UPPER LEVEL TROUGH OVER THE OHIO AND TN VALLEYS WILL KEEP A
SOUTHWEST FLOW OVER OUR REGION. PRECIPITABLE WATERS RESPOND WITH
VALUES CLIMBING TO NEAR 2 INCHES BY SATURDAY AFTERNOON. AT LEAST
SOME MODEST UPPER LEVEL DIVERGENCE SETS UP OVER NORTHWESTER PORTIONS
OF THE AREA SATURDAY AFTERNOON IN RESPONSE TO THE AREA BECOME
POSITIONED IN THE RIGHT ENTRANCE REGION OF AN UPPER JET. THE JET
POSITION IS MUCH MORE FAVORABLE ON THE NAM AS COMPARED TO THE GFS.
AT THIS JUNCTURE IT IS HARD TO PINPOINT ANY LOCATIONS MORE FAVORED
FOR CONVECTIVE COVERAGE. IF THE NAM IS CORRECT IN ITS JET
PLACEMENT...THEN THE NW PIEDMONT WOULD SEE A GREATER COVERAGE.
HOWEVER...THIS IS NOT CERTAIN AND WOULD PREFER TO SHOW A HIGH END
CHANCE (SCATTERED COVERAGE) ACROSS THE ENTIRE AREA.  DEEP LAYER SHEAR
IS EXPECTED TO BE ONLY AROUND 20 KT... SO CONVECTIVE MODE SHOULD
REMAIN PULSE IN NATURE. THEREFORE...OUTFLOW BOUNDARY INTERACTIONS
WILL ONCE AGAIN GO A LONG WAY IN DETERMINING STORM COVERAGE AND
LOCATION. WITH LIGHT WIND FIELDS ALOFT AND STORM MOTIONS OF ONLY
AROUND 10 KT... THE STRONGER THUNDERSTORMS WILL BE EFFICIENT RAIN
PRODUCERS GIVEN THE HIGH PRECIPITABLE WATER VALUES. AN ISOLATED
SEVERE STORM CANNOT BE RULED OUT... BUT LACK OF SHEAR WILL PRECLUDE
A WIDESPREAD EVENT. GREATER CLOUD COVERAGE AND RAIN CHANCES WILL
HOLD TEMPS DOWN COMPARED TO TODAY. HIGHS 87-92.

HAVE A HAPPY AND SAFE FOURTH OF JULY

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AS OF 230 PM FRIDAY...

SUMMARY:
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGHOUT THE SHORT TERM FORECAST PERIOD (INCLUDING THE OVERNIGHT
HOURS)...ALTHOUGH ACTIVITY SHOULD BE MOST NUMEROUS DURING AFTERNOON
PEAK HEATING ON SUN/MON. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
WITH ANY THUNDERSTORMS. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE PRIMARILY DURING THE AFTERNOON HOURS OF SUNDAY...ALTHOUGH A
FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE MONDAY AFTERNOON AS
WELL.

SATURDAY NIGHT THROUGH SUNDAY NIGHT:
STILL EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DURING
THIS PERIOD WITH MID/UPPER LEVEL TROUGHING JUST TO OUR WEST OVER THE
OH/TN VALLEYS...KEEPING A MOIST SOUTHERLY/SW FLOW THROUGHOUT THE
COLUMN OVER THE CAROLINAS. FCST SOUNDINGS ACROSS CENTRAL NC SHOW
FAIRLY IMPRESSIVE PWAT VALUES IN THE 1.75-2.00 RANGE THROUGHOUT
THIS PERIOD. WITH PWAT VALUES THIS HIGH AND DEWPOINTS LIKELY IN THE
UPPER 60S TO LOWER 70S...INSTABILITY WILL MOST DEFINITELY BE PRESENT
AND ACCOUNTED FOR. AS FAR AS LIFT IS CONCERNED...BEING LOCATED JUST
DOWNSTREAM OF THE MID/UPPER TROUGH TO THE WEST...WE WILL BE IN A
FAVORABLE REGION FOR UPPER LEVEL DIVERGENCE...IN ADDITION TO
SHORTWAVE IMPULSES ROUNDING THE BASE OF THE TROUGH AND LIFTING
NE/ENE OVER THE CAROLINAS. TOUGH TO PICK OUT ANY AREA IN PARTICULAR
FOR AN ENHANCED CHANCE OF SHOWERS/STORMS SINCE THIS MAY DEPEND ON
THE EXACT TIMING/TRACK OF ANY SHORTWAVE IMPULSES AND/OR WHERE THE
BETTER UPPER LEVEL DIVERGENCE IS LOCATED. THEREFORE...HAVE DECIDED
TO ADVERTISE MID CHANCE POPS (40%) ACROSS THE ENTIRE FORECAST AREA
SAT NIGHT WHEN INSTABILITY WILL BE WEAKER...WITH 50% CHANCES DURING
THE DAY SUNDAY WHEN DIURNAL HEATING WILL ALLOW FOR BETTER
INSTABILITY...AND LOW CHANCE (30%) POPS SUNDAY NIGHT AS THE
MID/UPPER LEVEL TROUGH JUST TO OUR WEST BEGINS TO SHOW SIGNS OF
WEAKENING/DEAMPLIFYING. LOW TEMPS SAT/SUN NIGHT SHOULD BE IN THE
NORMAL TO SLIGHTLY ABOVE NORMAL RANGE IN THE UPPER 60S TO LOWER 70S.
HIGH TEMPS ON SUNDAY SHOULD HAVE NO PROBLEM MAKING IT INTO THE
MID/UPPER 80S...AND WHETHER OR NOT SOME LOCATIONS SEE LOWER 90S WILL
DEPEND ON HOW MUCH CLOUD COVER AND CONVECTION IS PRESENT.

GIVEN THE HIGH PWAT VALUES AND SCATTERED TO OCCASIONALLY NUMEROUS
SHOWERS AND THUNDERSTORMS EXPECTED...LOCALLY HEAVY RAINFALL CAN BE
EXPECTED...WITH A POTENTIAL FOR FLOODING...PARTICULARLY IN URBAN
AREAS. AS FAR AS SEVERE WEATHER IS CONCERNED...LOW/MID LEVEL FLOW IS
PROGGED TO GENERALLY BE AT OR BELOW 20 KNOTS THROUGH 700MB...
INCREASING TO MAYBE 25-30 KNOTS IN THE MID-LEVELS SUNDAY AFTERNOON.
THIS MAY MAKE IT DIFFICULT FOR AN ORGANIZED SEVERE WEATHER THREAT TO
DEVELOP...AND EXPECT THAT ANY SEVERE STORMS WOULD BE OF THE
PULSE/ISOLATED VARIETY...WITH A PRIMARY THREAT OF DAMAGING WINDS IN
THE FORM OF WET MICROBURSTS AND HAIL UP TO THE SIZE OF QUARTERS.

MONDAY AND MONDAY NIGHT:
THE MID/UPPER LEVEL TROUGH IS PROGGED TO CONTINUE TO WEAKEN AND
DEAMPLIFY DURING THE DAY MONDAY AS IT LIFTS ENE/NE ACROSS THE LOWER
MID-ATLANTIC. ALTHOUGH UPPER LEVEL LIFT WILL BE WEAKENING...FCST
SOUNDINGS CONTINUE TO SHOW VERY MOIST PWAT VALUES IN THE 1.75 TO
2.00 RANGE...WITH PLENTY OF AVAILABLE INSTABILITY. HAVE THEREFORE
DECIDED TO ADVERTISE MID-CHANCE (40%) POPS ACROSS THE ENTIRE
FORECAST AREA DURING THE DAYTIME PEAK-HEATING HOURS. A FEW STORMS
MAY BRIEFLY BECOME STRONG TO SEVERE DURING THE AFTERNOON...WITH A
PRIMARY THREAT OF DAMAGING WINDS AND LARGE HAIL. WILL KEEP A SLIGHT
CHANCE (20%) OF SHOWERS/STORMS MONDAY NIGHT GIVEN CONTINUED HIGH
PWAT VALUES AND THE LIKELY PRESENCE OF ELEVATED INSTABILITY. THE
UPPER LEVEL PATTERN BECOMES MORE UNIDIRECTIONAL BY THIS
TIME...HOWEVER...ANY ONGOING ACTIVITY MAY KEEP GOING WELL PAST
SUNSET WITH THE HELP OF MESOSCALE BOUNDARIES...AND THIS IS WHY THE
SLIGHT CHANCE WILL BE LEFT IN FOR MONDAY NIGHT. HIGH TEMPS ON MONDAY
SHOULD BE SIMILAR TO SUNDAY...GENERALLY IN THE MID/UPPER 80S WITH A
FEW LOCATIONS MAKING IT INTO THE LOWER 90S IF GIVEN ENOUGH SUNSHINE.
LOW TEMPS MONDAY NIGHT SIMILAR TO PREVIOUS NIGHTS...RANGING FROM THE
UPPER 60S TO LOWER 70S. -VINCENT

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 245 PM FRIDAY...

THE BERMUDA RIDGE ATTEMPTS TO RETROGRADE BACK TOWARD THE SOUTHEAST
COAST AND FL THROUGH MID WEEK...WHILE SHORTWAVE ENERGY MOVING ACROSS
THE US/CANADA BORDER ALLOWS THE WESTERLIES TO DIP A BIT SOUTHWARD
INTO THE NRN GREAT LAKES/ST LAWRENCE VALLEY/NORTHEAST. VERY LITTLE
CHANGES AT THE SURFACE...WITH THE ATLANTIC-CENTERED SURFACE HIGH
HOLDING IN PLACE AND EXTENDING WSW INTO THE SOUTHEAST COASTAL
SECTIONS...WITH A PERSISTENT PIEDMONT TROUGH OVER CENTRAL/WRN NC AND
PWAT VALUES REMAINING IN THE 120-140% OF NORMAL RANGE. AS MUCH AS I
WOULD LIKE TO BE ABLE TO DISCERN ONE DAY AS BEING BETTER THAN
ANOTHER FOR SCATTERED MAINLY AFTERNOON/EVENING SHOWERS AND
STORMS...AT THIS RANGE AND WITH MODEL VARIATION IN THE DETAILS...IT
REMAINS NEARLY IMPOSSIBLE. WILL CONTINUE WITH LOW CHANCE (30%)
POPS...MAINLY AFTERNOON AND EVENING...TUESDAY THROUGH FRIDAY.
GFS/ECMWF THICKNESSES REMAIN NEAR NORMAL AND TEMPERATURES SHOULD RUN
CLOSE TO NORMAL THROUGH THE PERIOD AS WELL. -GIH/VINCENT

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 2 PM FRIDAY...

IN GENERAL... VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD...WITH
THE EXCEPTION BEING THE POTENTIAL FOR ISOLATED TO SCATTERED
CONVECTION. FOR THE REST OF THE DAY THROUGH TONIGHT... BEST
POTENTIAL FOR CONVECTION WILL BE AT THE TRIAD TERMINALS. IN THIS
REGION...THE MID LEVEL CAP IS WEAKER AND LOW LEVEL CONVERGENCE
COMBINED WITH A WEAK UPPER LEVEL DISTURBANCE MOVING EAST FROM THE TN
VALLEY WILL SUPPORT THE DEVELOPMENT OF CONVECTION THROUGH LATE THIS
AFTERNOON AND INTO TONIGHT. RESULTANT OUTFLOW BOUNDARIES EMANATING
FROM CONVECTION OVER THE FOOTHILLS MAY ALSO BECOME A TRIGGER FOR
CONVECTIVE DEVELOPMENT. TOO MUCH UNCERTAINTY REMAINS REGARDING
COVERAGE AND TIMING OF CONVECTION...SO WILL INCLUDE A CB AT GSO/INT
AND AS FAR EAST AS RDU FOR THIS EVENING THROUGH LATE TONIGHT. ANY
CONVECTION ACROSS THE AREA SHOULD WANE DURING THE PREDAWN HOURS.

WINDS AT 2 KFT WILL INCREASE TO AROUND 25 KT OVERNIGHT. WHILE WE MAY
FALL SHORT OF EXACT LOW LEVEL WIND SHEAR CRITERIA...AT LEAST 15-20
KT OF LLWS WILL BE PRESENT AFTER MIDNIGHT WHICH COULD AFFECT SMALLER
AIRCRAFT AND GENERAL AVIATION INTERESTS.

AREAL EXTENT OF CONVECTION WILL INCREASE ON SATURDAY AS THERE WILL
BE NO MID LEVEL CAP AND DEEP LAYER MOISTURE AND INSTABILITY IS
PLENTIFUL. EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS TO AFFECT
CENTRAL NC STARTING ROUGHLY AROUND 16Z TOMORROW AND THIS ACTIVITY
WILL LIKELY PERSIST INTO SATURDAY NIGHT. WILL INTRODUCE CB AT 16Z AT
ALL TERMINALS TO ACCOUNT FOR THE CONVECTIVE POTENTIAL. OTHERWISE...
VFR CONDITIONS EXPECTED OUTSIDE CONVECTION.

CHANCES FOR DIURNAL CONVECTION WILL PERSIST THROUGH AT LEAST TUESDAY
OF NEXT WEEK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...JFB
NEAR TERM...JFB
SHORT TERM...VINCENT
LONG TERM...GIH/VINCENT
AVIATION...JFB
Hazardous weather outlook, Jul 4, 6:05 AM EDT, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
605 AM EDT FRI JUL 4 2008

NCZ007>011-021>028-038>041-043-051015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-
605 AM EDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STORMS ARE EXPECTED TO DEVELOP OVER THE NORTHERN AND
WESTERN PIEDMONT AND NORTHERN COASTAL PLAIN... MAINLY ALONG AND
NORTHWEST OF THE INTERSTATE 85 CORRIDOR... VERY LATE THIS
AFTERNOON THROUGH THIS EVENING. A FEW OF THESE STORMS COULD BECOME
STRONG... PRODUCING WIND GUSTS IN EXCESS OF 40 MPH. THIS RISK OF
STRONG STORMS IS EXPECTED TO LAST INTO THE NIGHT... AND LOCATIONS
ALONG AND NORTH OF HIGHWAY 64 MAY BE AFFECTED BY STRONG STORMS
OVERNIGHT.

PEOPLE ENGAGING IN OUTDOOR ACTIVITIES FROM VERY LATE THIS
AFTERNOON THROUGH TONIGHT SHOULD KEEP UP WITH THE LATEST
CONDITIONS AND FORECASTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A GOOD CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY...
MAINLY IN THE AFTERNOON THROUGH EARLY EVENING. A FEW OF THESE
STORMS COULD BECOME STRONG. OTHERWISE... HAZARDOUS WEATHER IS NOT
EXPECTED.

NCZ042-073>078-083>086-088-089-051015-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
605 AM EDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STORMS ARE EXPECTED TO DEVELOP TONIGHT OVER THE SOUTHERN
PIEDMONT... SANDHILLS... AND CENTRAL AND SOUTHERN COASTAL PLAIN. A
STORM OR TWO COULD BECOME STRONG... WITH WIND GUSTS OVER 35 MPH...
HOWEVER WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A GOOD CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY...
MAINLY IN THE AFTERNOON THROUGH EARLY EVENING. A FEW OF THESE
STORMS COULD BECOME STRONG. OTHERWISE... HAZARDOUS WEATHER IS NOT
EXPECTED.

GIH

In the hours before

Special weather statement, Jul 4, 5:53 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
553 PM EDT FRI JUL 4 2008

NCZ085-042300-
SCOTLAND-
553 PM EDT FRI JUL 4 2008

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SCOTLAND COUNTY
THROUGH 700 PM EDT...

AT 553 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN 6 MILES SOUTHEAST OF GIBSON...OR ABOUT 6 MILES
SOUTHWEST OF LAURINBURG...MOVING NORTHEAST AT 16 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR LAURINBURG AROUND 615 PM EDT...
EAST LAURINBURG AROUND 620 PM EDT...WAGRAM AROUND 650 PM EDT.

GUSTY WINDS OF 35 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THE THUNDERSTORMS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DONT WAIT UNTIL
RAIN BEGINS TO TAKE SHELTER. REMEMBER...LIGHTNING HAS BEEN KNOWN TO
STRIKE SEVERAL MILES FROM THE THUNDERSTORM CLOUD. GO TO YOUR CAR OR
A BUILDING AT THE FIRST SIGN OF A STORM OR WHEN THUNDER IS HEARD.

WSS
Special weather statement, Jul 4, 6:39 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
639 PM EDT FRI JUL 4 2008

NCZ038-039-074-042315-
DAVIDSON-MONTGOMERY-RANDOLPH-
639 PM EDT FRI JUL 4 2008

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN DAVIDSON
COUNTY THROUGH 715 PM EDT...

AT 639 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST
WEST OF HIGH ROCK...OR ABOUT 11 MILES SOUTHEAST OF
SALISBURY...MOVING EAST AT 14 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR HIGH ROCK LAKE BEFORE
655 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

IF ON OR NEAR HIGH ROCK LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE SEVERAL MILES
FROM THE THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE
CAUGHT ON THE WATER IN A THUNDERSTORM

BOATERS ON THE OPEN WATER AND THOSE CAMPING OUTDOORS ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. BOATERS SHOULD SEEK SAFE
HARBOR. THOSE CAMPING SHOULD TAKE SHELTER IN A NEARBY BUILDING OR
VEHICLE.

WSS
Special weather statement, Jul 4, 7:20 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
720 PM EDT FRI JUL 4 2008

NCZ022-039-040-050000-
CHATHAM-GUILFORD-RANDOLPH-
720 PM EDT FRI JUL 4 2008

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS RANDOLPH COUNTY
THROUGH 800 PM EDT...

AT 720 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER MARTHA...OR ABOUT 11 MILES WEST OF
ASHEBORO...MOVING NORTHEAST AT 22 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR ASHEBORO AROUND 740 PM EDT...
RANDLEMAN AROUND 750 PM EDT...FRANKLINVILLE AROUND 755 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DONT WAIT UNTIL
RAIN BEGINS TO TAKE SHELTER. REMEMBER...LIGHTNING HAS BEEN KNOWN TO
STRIKE SEVERAL MILES FROM THE THUNDERSTORM CLOUD. GO TO YOUR
CAR OR A BUILDING AT THE FIRST SIGN OF A STORM OR WHEN THUNDER IS
HEARD.

WSS
Special weather statement, Jul 4, 7:52 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
752 PM EDT FRI JUL 4 2008

NCZ041-077-088-050045-
CUMBERLAND-HARNETT-WAKE-
752 PM EDT FRI JUL 4 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN WAKE...HARNETT AND
CUMBERLAND COUNTIES THROUGH 845 PM EDT...

AT 752 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PINEVIEW...OR ABOUT 10 MILES NORTH OF FORT BRAGG...MOVING NORTHEAST
AT 14 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR TIMBERLAKE AROUND 810 PM
EDT...SEMINOLE AROUND 820 PM EDT...AND LILLINGTON AROUND 825 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

SMITH
Local storm report, Jul 4, 7:59 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
759 PM EDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND DMG     3 N ASHEBORO            35.76N 79.82W
07/04/2008                   RANDOLPH           NC   LAW ENFORCEMENT

            POWERLINES DOWN AT BALFOUR ROAD AND SPERO ROAD.

&&

SMITH
Local storm report, Jul 4, 8:07 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
807 PM EDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND DMG     5 E RANDLEMAN           35.81N 79.70W
07/04/2008                   RANDOLPH           NC   AMATEUR RADIO

            TREES DOWN AT OLD LIBERTY ROAD AND BRUCE PUGH ROAD.
            REPORTED BY AMATEUR RADIO.

&&

SMITH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:50 PM EDTSevere Thunderstorm WarningRAHDurham, Wake40 min
Jul 4, 8:52 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Wake38 min
Jul 4, 9:03 PM EDTFlash Flood WarningRAHDurham, Orange117 min
Jul 4, 9:24 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Vance, Wake66 min
Jul 4, 9:47 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Wake43 min
Jul 4, 9:56 PM EDTAreal Flood AdvisoryRAHWake2 hr
Jul 5, 2:35 PM EDTSevere Thunderstorm WarningRAHLee, Moore40 min
Jul 5, 3:25 PM EDTSevere Thunderstorm WarningRAHChatham50 min
Jul 5, 3:30 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake45 min
Jul 5, 3:39 PM EDTAreal Flood AdvisoryRAHMoore84 min
Jul 5, 3:45 PM EDTSevere Thunderstorm WarningRAHScotland45 min
Jul 5, 3:53 PM EDTSevere Thunderstorm WarningRAHHarnett, Hoke, Lee, Moore67 min
Jul 5, 4:07 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Orange38 min
Jul 5, 4:12 PM EDTSevere Thunderstorm WarningRAHSampson34 min
Jul 5, 4:40 PM EDTAreal Flood AdvisoryRAHDurham2 hr
Jul 5, 4:42 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Wake48 min
Jul 5, 5:20 PM EDTSevere Thunderstorm WarningRAHHalifax37 min
Jul 5, 5:27 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Franklin, Halifax, Nash, Wilson63 min
Jul 5, 5:36 PM EDTFlash Flood WarningRAHHalifax, Vance, Warren3 hr
Jul 5, 5:41 PM EDTSevere Thunderstorm WarningRAHSampson49 min
Jul 5, 6:16 PM EDTSevere Thunderstorm WarningRAHMontgomery44 min
Jul 5, 6:17 PM EDTSevere Thunderstorm WarningRAHDavidson43 min
Jul 5, 6:33 PM EDTAreal Flood AdvisoryRAHSampson63 min
Jul 5, 6:37 PM EDTFlash Flood WarningRAHEdgecombe, Nash, Wilson3 hr
Jul 5, 6:47 PM EDTAreal Flood AdvisoryRAHMontgomery, Stanly118 min
Jul 5, 7:07 PM EDTSevere Thunderstorm WarningRAHEdgecombe53 min
Jul 5, 7:13 PM EDTSevere Thunderstorm WarningRAHChatham, Randolph62 min
Jul 5, 7:29 PM EDTAreal Flood AdvisoryRAHChatham, Randolph2 hr
Jul 5, 7:42 PM EDTFlash Flood WarningRAHRandolph2 hr
Jul 5, 7:57 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Randolph63 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.